Virginia, 2010

Flash Flooding and Flooding in Virginia, August 18, 2010

August 18, 2010 · NWS LWX · 6 events in 1 county or zone

Low pressure moved west to east along a stationary boundary draped across far northern Virginia and Maryland. Thunderstorms associated with this low pressure produced very high rainfall rates with the aide of a moisture laden atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moved west to east along a stationary boundary draped across far northern Virginia and Maryland. Thunderstorms associated with this low pressure produced very high rainfall rates with the aide of a moisture laden atmosphere. Flash flooding and other nuisance flooding was reported across northern Fairfax County during the morning from rainfall amounts of 2 to 4 inches in less than 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 3:06 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 3:06 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 AM EDT WED AUG 18 2010

.SYNOPSIS...
A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS CENTRAL VIRGINIA
AND LOWER SOUTHERN MARYLAND TODAY. A WAVE OF LOW PRESSURE WILL MOVE
EAST ALONG THE STALLED BOUNDARY LATER TODAY INTO EARLY
THURSDAY...BRINGING WIDESPREAD RAINS TO PORTIONS OF THE MID
ATLANTIC. THE LOW CENTER IS EXPECTED TO EMERGE OFFSHORE LATER
THURSDAY...WHILE  HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH
PRESSURE WILL REMAIN SITUATED ACROSS THE MID ATLANTIC THROUGH
FRIDAY. THE NEXT DISTURBANCE IS EXPECTED TO CROSS THE AREA OVER THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONDITIONS RAPIDLY DETERIORATING ACROSS THE LOWER 2/3RDS OF THE CWA.
IN FACT...THE MOST ACTIVE PART OF THIS EVENT LOOKS TO BE OVER THE
COURSE OF THE NEXT SEVERAL HRS. WITHIN THE PAST HR...LINES OF
LOW-TOPPED HEAVY RAIN SHOWERS HAVE DEVELOPED IN EAST-WEST LINES
ACROSS THE I-66 CORRIDOR...SRN MD AND THE BAY. ANY ONE OF THESE
INDIVIDUAL CELLS LIKELY PRODUCING RAINFALL OF 0.75-1.00 INCHES/HR
BUT COLLECTIVELY THEY ARE ONLY AFFECTING POINT LOCATIONS FOR A 15-20
MINUTE PERIOD. THIS ACTIVITY IS MOVING FAIRLY SLOWLY BUT STEADILY
NWD.

LATEST GUIDANCE...ESPECIALLY THE CONTINUALLY UPDATED LOCAL WRF AND
OTHER SIMILAR MODELS SHOWING THAT THE CURRENT ACTIVITY THAT IS
DEVELOPING OVER THE DC METRO AREA IS THE HEAVIEST THAT WE WILL
RECEIVE FROM THIS BATCH OF SHOWERS/STORMS. A LEE SFC MESO-LOW IS
DEVELOPING VERY QUICKLY DOWN ACROSS CNTRL VA. REGIONAL RADAR NICELY
DEPICTS THE CYCLONIC SPIN THE LOWEST ELEVATION ANGLE
REFLECTIVITY...JUST SOUTH AND EAST OF CHARLOTTESVILLE. THIS FEATURE
WILL CONTINUE TO DRIFT ENE THRU THE REST OF THE MORNING AND LIKELY
BE OFF THE MID ATLC COAST BY MID MORNING AT THE LATEST. WRAPPING
AROUND THE BACKSIDE OF THIS FEATURE WILL LIKELY BE CONTINUALLY
DEVELOPING MODERATE-HEAVY RAIN IN SIMILAR BANDS AND CLUSTERS
/SIMILAR TO THE CURRENT ACTIVITY/. A PRE-CURSOR TO THIS CLAIM CAN BE
SEEN DOWN ACROSS S CNTRL VA...WHERE NEW CONVECTIVE ELEMENTS ARE
DEVELOPING BEHIND THE INTENSIFYING LOW.

NEARLY ALL OF THE AFOREMENTIONED GUIDANCE /THAT ARE TRENDING TOWARD
AN EARLIER END TO THE CURRENT ACTIVITY/ ARE ALSO POINTING TOWARD
ANOTHER WAVE OF SHOWERS/STORMS SLIDING ACROSS THE SOUTHERNMOST TIER
OF THE CWA LATER ON THIS AFTN/EVE - LIKELY LATER ON...SEVERAL HRS
AFTER THE FIRST WAVE MOVES OFF TO THE EAST. THE LONGER RANGE VALUES
OF STORM TOTAL QPF /BASICALLY OVER THE 24 PERIOD/ ARE THE BASIS FOR
THE FLOOD WATCH TO CONTINUE EVEN AFTER THE FIRST WAVE OF ACTIVITY
EXITS. HIGH PWATS OF 2.5-3 INCHES...POSSIBLE WARM-RAIN PROCESSES AND
LOW-TOPPED CONVECTIVE ELEMENTS CARRY THIS POSSIBLY FOR 1-1.5 INCHES
OVER POINT LOCATIONS AFTER A COUPLE OF THESE CONVECTIVE LINES MOVE
THROUGH.

IF THE TREND CONTINUES AND THE HEAVIEST ACTIVITY ENDS TOWARD MID
MORNING...THEN THE NEXT CONCERN WILL BE THE NEXT WAVE OF PRECIP THAT
WILL LIKELY MOVE ACROSS CNTRL VA LATER TODAY - MAINLY BECAUSE IT
WOULD ADD AN ADDITIONAL 0.5-1.5 INCHES /DEPENDING ON
LOCATION-DURATION/...NOT SO MUCH THAT IT WOULD BE A SIMILARLY
INTENSE AREA OF ACTIVITY.

AN INCOMING SHORTWAVE FROM THE OHIO VLY HELPING TO DEVELOP THIS LEE
LOW OVER CNTRL VA...AS WELL AS PUSH THE ACTIVITY OFF THE COAST AT A
STEADY PACE. THE CURRENT ACTIVITY IS RIDING ALONG THE PSEUDO-COLD
FRONT THAT HAS STATIONED ACROSS THE I-95 CORRIDOR OF THE CWA FOR
THE PAST 24-36 HRS. DECENT SFC CONVERGENCE OCCURRING ACROSS THE
I-66 CORRIDOR - WHICH IS LIKELY THE REASON FOR THE INTENSE/QUICK
DEVELOPMENT ACROSS THESE AREAS OVER THE PAST COUPLE OF
HRS...ESPECIALLY AS THE LOW STRENGTHENS A FEW COUNTIES TO THE
SOUTH. THIS BOUNDARY ALSO THE DIVIDING LINE FOR DEWPOINTS -
KEEPING 70S TO THE SOUTH AND 60S TO THE NORTH...WHICH IS ALSO
HAVING AN EFFECT ON TEMPS AND WILL CONTINUE TO THROUGHOUT THE DAY.
HIGHS ONLY EXPECTED TO REACH THE M-U80S TODAY - MAKING THIS ONE OF
THE COOLEST DAYS IN RECENT MEMORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AFTER THE SECOND WAVE OF SHOWERS AND WEAK CONVECTION PULLS OFF THE
SERN QUADRANT OF THE CWA LATER TONIGHT...DRIER CONDITIONS WILL ENTER
AGAIN AND LINGER THROUGH THE OVERNIGHT HRS. ONLY A FEW LINGERING
SHOWERS WILL DEVELOP IN THE SIMILARLY MOIST SFC CONDITIONS...W/
TEMPS ONLY DROPPING ABOUT 10-15 DEGREES FOR OVERNIGHT LOWS MAINLY IN
THE L-M60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
500MB TROUGH WILL SWING THROUGH THE CWFA ON THURSDAY...ALONG WITH
THE WAVE OF LOW PRESSURE MOVING ALONG THE STALLED FRONTAL BOUNDARY.
SLIGHT RIDGING ALOFT BUILDS IN FOR FRIDAY...ALONG WITH HIGH PRESSURE
AT THE SURFACE. THE RIDGING LOOKS TO BREAK DOWN BY SUNDAY AS A LOW
CENTER/TROUGH MOVES THROUGH THE GREAT LAKES. MODELS DO SHOW THE LOW
CUTTING OFF AND DROPPING SOUTH ACROSS THE MID ATLANTIC REGION BY THE
FIRST OF NEXT WEEK. FROPA IS ALSO EXPECTED BY THE LATE WEEKEND/EARLY
NEXT WEEK.

WITH THE TROUGH SETTING UP ALONG THE EAST COAST BY THE END OF THE
WEEKEND/FIRST OF THE WEEK...TEMPS RIGHT AROUND NORMAL TO SLIGHTLY
BELOW NORMAL ARE ANTICIPATED.

NO SIGNIFICANT CHANGES MADE FOR DAYS 4-7. DID UPDATE THE MEDIUM
RANGE WITH NEW WINDS/MAX/MIN T GRIDS.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE MOST ACTIVE WX EXPECTED TODAY IS MOVING THRU THE DC/BALT AREAS
CURRENTLY. LINES OF HEAVY RAIN AND EMBEDDED TSTMS CRAWLING SLOWLY
NWD...AS A SFC LOW STRENGTHENS NEAR KCHO. SOME IFR CONDITIONS WILL
OCCUR W/ THIS ACTIVITY AND LOCALIZED/MORE BRIEF PERIODS OF LIFR OR
LOWER IS POSSIBLE OVER THE NEXT FEW HRS ACROSS THE METRO DC/BALT
AREAS BUT CONDITIONS WILL GRADUALLY IMPROVE TOWARD SUNRISE AND
ESPECIALLY BY LATE MORNING. SOME RESIDUAL SHOWERS/TSTMS WILL BE
POSSIBLE THROUGHOUT THE DAY EAST OF THE BLUE RIDGE...BUT MAINLY
ISOLATED MORE BRIEF. ANOTHER WAVE OF LIGHT/MODERATE PRECIP EXPECTED
LATER THIS EVE...THEN DRIER WX WILL MOVE IN BY THIS TIME TONIGHT AND
INTO THE OVERNIGHT HRS.

SUB VFR CONDITIONS EXPECTED TO SLOWLY IMPROVE THURSDAY AS LOW
PRESSURE MOVES OFFSHORE. SOME SCT CONVECTION IS
POSSIBLE...ESPECIALLY AT KCHO AS THE FRONTAL BOUNDARY FINALLY PUSHES
SOUTH OF THE CWFA. NO SIG CIG/VSBY RESTRICTIONS ANTICIPATED FOR
FRIDAY INTO THE WEEKEND.

&&

.MARINE...
A LOW PRESSURE SYSTEM DEVELOPING ACROSS CNTRL VA EARLY THIS MORNING
AND WILL MOVE OVER THE SRN MD BAY IN THE NEXT FEW HRS...OFF THE MID
ATLC COAST MID-LATE MORNING. WRAPPED AROUND THE LOW WILL BE PERIODS
OF MODERATE TO HEAVY RAIN...MAINLY FROM NOW INTO THE PRE-DAWN HRS
AND BRIEF GUSTY WINDS FROM THE SHOWER/TSTM ACTIVITY. WINDS WILL
SUBSIDE LATER TODAY AS THE LOW MOVES OFF THE COAST.

HIGH PRESSURE WILL BUILD IN BEHIND THE WAVE OF LOW PRESSURE LATER
THURSDAY AND WILL REMAIN OVERHEAD FOR FRIDAY. THE HIGH CENTER WILL
MOVE OFFSHORE DURING THE WEEKEND. SCA CRITERIA NOT EXPECTED THROUGH
THE PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ009>011-013-014-
     016>018.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ036>040-042-050>057-
     501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LISTEMAA
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...LISTEMAA
AVIATION...GMS/LISTEMAA
MARINE...GMS/LISTEMAA
Hazardous weather outlook, Aug 18, 4:19 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 AM EDT WED AUG 18 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
519 AM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WAVE OF LOW PRESSURE IS EXPECTED TO PRODUCE HEAVY RAINFALL
THROUGH THE MORNING AND PERIODICALLY THROUGHOUT THE AFTERNOON AND
EVENING. MUCH OF NORTH CENTRAL VIRGINIA AND EASTERN MARYLAND ARE
UNDER A FLOOD WATCH...WHICH IS IN EFFECT FROM 6 AM INTO THE
OVERNIGHT HOURS. THE POTENTIAL FLOODING OF SMALL STREAMS AND
TRIBUTARIES EXISTS IN THOSE AREAS...ALONG WITH URBAN FLOODING
WITHIN THE METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR REPORTS OF FLOODING WILL LIKELY BE REQUIRED
ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
519 AM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WAVE OF LOW PRESSURE IS EXPECTED TO PRODUCE HEAVY RAINFALL
ACROSS PORTIONS OF CENTRAL VIRGINIA. A FLOOD WATCH IS IN EFFECT
FROM 6 AM INTO THE OVERNIGHT HOURS FOR THE POTENTIAL FLOODING OF SMALL
STREAMS AND TRIBUTARIES IN THOSE AREAS...ALONG WITH URBAN FLOODING
WITHIN ANY CITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR REPORTS OF FLOODING WILL LIKELY BE REQUIRED
ON WEDNESDAY.

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Fairfax

When
August 18, 5:35 AM EST to 6:35 AM EST
Where
Fairfax County, 0.76 mi NNW of Swinks Mill to 0.67 mi NNW of Swinks Mill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.960, -77.206

Georgetown Pike at Swanks Mill Road was closed due to flash flooding. A rainfall report from the area was received of 3.68 inches.

Flash Flood, Fairfax

When
August 18, 5:58 AM EST to 6:58 AM EST
Where
Fairfax County, 0.73 mi WNW of Clarks Crossing to 0.16 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.925, -77.312

Lawyers Road near Hunter Mill Road was closed due to high water. A rain gauge near the area measured 2.86 inches of rain.

Flash Flood, Fairfax

When
August 18, 6:00 AM EST to 7:00 AM EST
Where
Fairfax County, 0.74 mi W of Kenmore to 0.77 mi W of Kenmore
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.951, -77.284

A bridge on Beulah Road was washed out at Wolftrap Run. Rainfall in the area was measured at 2.91 inches.

Flood, Fairfax

When
August 18, 6:15 AM EST to 7:15 AM EST
Where
Fairfax County, 0.54 mi E of Elkins to 0.68 mi NNW of Peacock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.980, -77.260

The intersection of Old Dominion Drive at Georgetown Pike was flooding. A rain gauge in the area measured 4.58 inches.

Flood, Fairfax

When
August 18, 7:15 AM EST to 8:15 AM EST
Where
Fairfax County, 0.88 mi SW of Spring Hill to 0.68 mi ESE of Kenmore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.940, -77.240

Flooding was reported on Lewinsville Road between Route 7 and Springhill Road. A rain gauge near the area was reported to have measured 4.37 inches.

Flash Flood, Fairfax

When
August 18, 7:45 AM EST to 8:45 AM EST
Where
Fairfax County, 11.3 mi NW of Herndon Hgts to 11.44 mi NW of Herndon Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.114, -77.521

Edwards Ferry Road was closed due to flash flooding on Cattail Creek. A rain gauge in the area observed 2.77 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251971, 251972, 251974, 251975, 251976, 251977.